Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 29, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 15, 2019, 8:24 PM CDT for Des Moines County, Louisa County, Iowa; Henderson County, Mercer County, Illinois. It was in force for 17 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2019, 8:24 PM CDT (01:24 UTC)
- Expired
- Jun 15, 2019, 8:41 PM CDT
- In force
- 17 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Des Moines County, IA, Louisa County, IA, Henderson County, IL, Mercer County, IL
The radar
The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:24 PM CDT | TORNADO | 3 S Oakville, IA | AN EF2 TORNADO TOUCHED DOWN DAMAGING TREES AND THE ROOF OF A MOBILE HOME. AS IT MOVED EAST, IT STRENGTHENED AS IT WENT DOWN THE BLUFF. HERE IT DESTROYED A PIG FARM BUILDING ALONG WITH TAKING DOWN A WOODEN HIGH POWER TRANSMISSION LINE. ONE OTHER HOUSE ALONG WIT |
| Jun 15, 8:28 PM CDT | TSTM WND DMG | 3 Se Oakville, IA | POWER LINES AND TREES DOWN. POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM RADAR. |
| Jun 15, 8:38 PM CDT | TORNADO | 1 Nw Ogle, IL | A BRIEF TORNADO DAMAGED TREES AT AND JUST EAST OF A FARMSTEAD. SOME TRUNKS WERE SNAPPED NEAR THE BASE. MAXIMUM WIND SPEEDS WERE ESTIMATED AROUND 100 MPH. THE TORNADO WAS ON THE GROUND FOR ABOUT 1 MINUTE. TIME WAS ESTIMATED BY RADAR. DAMAGE WAS OBSERVED AND DOC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
350
WFUS53 KDVN 160124
TORDVN
ILC071-131-IAC057-115-160200-
/O.NEW.KDVN.TO.W.0029.190616T0124Z-190616T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
824 PM CDT Sat Jun 15 2019
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Northeastern Henderson County in west central Illinois...
Southwestern Mercer County in northwestern Illinois...
Northeastern Des Moines County in southeastern Iowa...
Southeastern Louisa County in southeastern Iowa...
* Until 900 PM CDT.
* At 824 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Oakville, or 9 miles southeast of Wapello, moving
east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Keithsburg around 840 PM CDT.
Seaton around 900 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Northfield, 4th Pumping Station Campground, Ogle, Elrick Junction and
Big River State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4101 9110 4110 9115 4121 9080 4105 9079
TIME...MOT...LOC 0124Z 253DEG 21KT 4108 9106
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Uttech3 follow-up statements
586
WWUS53 KDVN 160126
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
826 PM CDT Sat Jun 15 2019
ILC071-131-IAC057-115-160200-
/O.CON.KDVN.TO.W.0029.000000T0000Z-190616T0200Z/
Henderson IL-Mercer IL-Des Moines IA-Louisa IA-
826 PM CDT Sat Jun 15 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN HENDERSON...SOUTHWESTERN MERCER...NORTHEASTERN DES
MOINES AND SOUTHEASTERN LOUISA COUNTIES...
At 826 PM CDT, a confirmed tornado was located over Oakville, or 9
miles southeast of Wapello, moving east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Keithsburg around 840 PM CDT.
Seaton around 900 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Northfield, 4th Pumping Station Campground, Ogle, Elrick Junction and
Big River State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4101 9110 4110 9115 4121 9080 4105 9079
TIME...MOT...LOC 0126Z 253DEG 21KT 4108 9105
TORNADO...OBSERVED
HAIL...<.75IN
$$
Uttech374
WWUS53 KDVN 160134
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
834 PM CDT Sat Jun 15 2019
ILC071-131-IAC057-115-160200-
/O.CON.KDVN.TO.W.0029.000000T0000Z-190616T0200Z/
Henderson IL-Mercer IL-Des Moines IA-Louisa IA-
834 PM CDT Sat Jun 15 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN HENDERSON...SOUTHWESTERN MERCER...NORTHEASTERN DES
MOINES AND SOUTHEASTERN LOUISA COUNTIES...
At 834 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Keithsburg, or 8 miles north of Oquawka, moving east
at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Seaton around 855 PM CDT.
Other locations impacted by this tornadic thunderstorm include Ogle
and 4th Pumping Station Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4103 9096 4113 9104 4119 9080 4105 9079
TIME...MOT...LOC 0134Z 256DEG 22KT 4106 9095
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Uttech491
WWUS53 KDVN 160141
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
841 PM CDT Sat Jun 15 2019
IAC057-115-ILC071-131-160151-
/O.CAN.KDVN.TO.W.0029.000000T0000Z-190616T0200Z/
Henderson IL-Mercer IL-Des Moines IA-Louisa IA-
841 PM CDT Sat Jun 15 2019
...THE TORNADO WARNING FOR NORTHEASTERN HENDERSON...SOUTHWESTERN
MERCER...NORTHEASTERN DES MOINES AND SOUTHEASTERN LOUISA COUNTIES IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain possible and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Illinois...and southeastern Iowa. A Severe Thunderstorm
Watch also remains in effect until 200 AM CDT for west central
Illinois...and southeastern Iowa.
LAT...LON 4103 9096 4113 9104 4119 9080 4105 9079
TIME...MOT...LOC 0140Z 253DEG 21KT 4107 9090
$$
UttechWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:39 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 15, 6:39 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 639 PM CDT Sat Jun 15 2019 ...AVIATION UPDATE... .SYNOPSIS... Issued at 302 PM CDT Sat Jun 15 2019 18Z surface data has a weak low near KFOD. A warm front ran southeast from the low into northeast Missouri and southern Illinois. A cold front ran from southwest Minnesota into southern Wisconsin. Dew points behind the cold front were in the 40s and 50s. From the Ohio Valley into the central Plains and south to the Gulf coast dew points were in the 60s and 70s. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 302 PM CDT Sat Jun 15 2019 Based on satellite/radar trends isolated to scattered convection will continue through early evening mainly west of the Mississippi. East of the Mississippi the decaying remnants of the nocturnal storm complex may prevent much in the way of new convection from developing. How convection develops/continues into the overnight hours is not entirely clear. Based on how storms are developing so far one scenario is for storms to grow upscale into a line in central Iowa that moves east southeast or southeast through the area. If this scenario occurs the most likely time frame for strong storms, and possible severe, would be 9 PM to 2 AM. The other scenario is that storms remain disorganized. If this occurs then any severe storms would occur this evening mainly west of the Mississippi with isolated to possibly scattered storms during the overnight hours. On Sunday mainly dry conditions should be seen during the morning hours. During the afternoon isolated to scattered convection is possible if enough daytime heating can occur. If clouds persist for much of the day then the afternoon 'could' be dry. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 302 PM CDT Sat Jun 15 2019 Sunday night through next Saturday: Active pattern setting up with periodic rounds of showers and thunderstorms. There will be a zonal flow with upper air disturbances being ejected into the Midwest out of a deepening trough in the Pacific Northwest. Then later in the week and into next weekend the trough deepens/digs into the Rockies. This sets up a southwest flow aloft with a heat dome forming in the western portions of the southern Plains. More clusters of storms should form across the Midwest along an e-w frontal boundary. This scenario is based on the ECMWF but the GFS is much less amplified. Too early to tell rain amounts or severe potential this far out but the overall synoptic pattern and it being June (climatology) there is certainly the possibility for severe weather and flash flooding. Confidence is also low due to considerable timing/amplitude differences regarding the upper trough. Temperatures during this time frame will feature highs well in the 70s to lower 80s, with lows in the lower to mid 60s. This is near to slightly below normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 635 PM CDT Sat Jun 15 2019 Convection has evolved into a line across eastern Iowa that will have a high probability of producing severe winds at KCID. MVFR/VFR conditions will be seen through 06z/16 with periods of IFR conditions in the storms and rain. After 06z/16 conditions will slowly deteriorate to widespread MVFR through 15z/16. After 15z/16 conditions will slowly improve to MVFR/VFR with the possibility of isolated SHRA/TSRA after 18z/16. && .HYDROLOGY... Issued at 317 PM CDT Sat Jun 15 2019 The Mississippi River and the Des Moines River continue to show falling trends with several sites falling to below flood stage over the next couple of days. Locally heavy rainfall can be expected this afternoon and evening, with several rounds of thunderstorms during the middle to end of this upcoming work week. While it is too early to determine rainfall amounts the synoptic pattern suggests the potential for heavy rainfall which may cause rises on some of the rivers. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Haase AVIATION...08 HYDROLOGY...Haase
Hazardous weather outlook, Jun 15, 4:04 AM CDT, 16 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 404 AM CDT Sat Jun 15 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-160915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 404 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Areas of showers and thunderstorms will move over locations along and south of Interstate 80 this morning, with heavy rain and lightning the primary threats. This afternoon and this evening, another round of thunderstorms is expected to develop in the area, or move towards eastern Iowa from central Iowa. Severe storms are possible this afternoon and evening, especially if temperatures rise to the mid 80s. Since there is rain this morning, this afternoon's heating is not certain. If we do not warm up, the afternoon storms may not be as strong, and may not occur. If storms do form this afternoon and evening, there will be a risk for damaging winds, large hail, and isolated tornadoes. Localized heavy rain amounts are also possible. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated thunderstorms are possible Sunday and Monday, mainly south of a Fairfield to Galesburg line, but no severe weather is expected. Periods of thunderstorms are possible late Tuesday through Friday. The potential for severe weather or organized heavy rainfall is low through Wednesday. For Thursday and Friday, it is too early to determine specific details on rainfall amounts and hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening. Ervin/RP Kinney
In the hours before
Local storm report, Jun 15, 6:34 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST VICTOR 41.73N 92.29W
06/15/2019 E60 MPH IOWA IA EMERGENCY MNGR
TIME ESTIMATED FROM RADAR.
&&
GROSSLocal storm report, Jun 15, 6:39 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST 3 SW KEYSTONE 41.96N 92.24W
06/15/2019 E60 MPH BENTON IA BROADCAST MEDIA
NEAR HWY 30 AND IA 131.
&&
GROSSLocal storm report, Jun 15, 6:57 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST ATKINS 42.00N 91.86W
06/15/2019 E70 MPH BENTON IA FIRE DEPT/RESCUE
SUSTAINED 50-55 MPH, RELAYED BY EMERGENCY
MANAGEMENT.
&&
GROSSLocal storm report, Jun 15, 7:14 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 W CEDAR RAPIDS 41.97N 91.71W
06/15/2019 E0.25 INCH LINN IA TRAINED SPOTTER
REPORTED NEAR EDGEWOOD RD AND JOHNSON AVE.
&&
GROSSLocal storm report, Jun 15, 8:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN 2 NNW SHELLSBURG 42.12N 91.89W
06/15/2019 M1.80 INCH BENTON IA TRAINED SPOTTER
RAIN FELL BETWEEN 715 AND 755 PM.
&&
PSSpecial weather statement, Jun 15, 8:22 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 822 PM CDT Sat Jun 15 2019 IAC183-160215- Washington- 822 PM CDT Sat Jun 15 2019 ...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON COUNTY UNTIL 915 PM CDT... At 819 PM CDT, radar indicated heavy rain from thunderstorms falling over Washington. These thunderstorms with heavy rain are nearly stationary. Locations impacted include... Washington, Marr Park and Washington Airport. Torrential rainfall is also occurring with this thunderstorms. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4123 9181 4140 9174 4138 9152 4120 9161 TIME...MOT...LOC 0119Z 288DEG 2KT 4130 9169 Gibbs
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 17 min |
| Jun 15, 7:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Henry, Jefferson, Johnson, Keokuk, Louisa and 2 more | 40 min |
| Jun 15, 7:30 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 45 min |
| Jun 15, 8:07 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa | 53 min |
| Jun 15, 8:22 PM CDT | Special Weather Statement | DVN | Washington | 53 min |
| Jun 15, 8:39 PM CDT | Special Weather Statement | DVN | Clinton | 51 min |
| Jun 15, 9:05 PM CDT | Flash Flood Warning | DVN | Lee, Van Buren | 3 hr |
| Jun 15, 9:17 PM CDT | Special Weather Statement | DVN | Dubuque, Jackson | 88 min |
| Jun 15, 9:18 PM CDT | Special Weather Statement | DVN | Scott | 87 min |
| Jun 16, 9:30 AM CDT | River Flood Warning | DVN | Benton, Iowa | 4 days |
| Jun 15, 8:59 PM CDT | Special Weather Statement | DVN | Hancock | 31 min |
| Jun 15, 9:19 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 56 min |
| Jun 15, 10:07 PM CDT | Flash Flood Warning | DVN | Hancock, McDonough | 106 min |
| Jun 15, 10:08 PM CDT | Special Weather Statement | DVN | Bureau | 67 min |
| Jun 16, 8:55 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 3 days |
Nearby
Tornado Warnings in Iowa, 2019Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.